Today is Ralph’s first chemotherapy appointment. He gets Vidaza administered via his port (which was placed last Thursday).
For 22 years he has been going to the Hematology/Oncology Clinic to treat for his blood disorder, thrombocystosis. For 22 years, his bone marrow has over produced platelets, and the treatment has been Hydroxurea – an old cancer drug. His diagnosis is now listed as thrombocytosis – primary; myelodysplastic syndrome – secondary.
I have sat in the waiting room with Ralph a few times in the last year, due to his illness caused by a benign tumor on his small intestine. When other people would come into the waiting room, I would think – that person has cancer. This person has cancer. Such a morbid thought process. Now when medical people and others see Ralph, they are not surprised that he has cancer. He is waif thin.
Last night I was reading through the side effects of Vidaza. Likely near term side effects: nausea, vomiting, fatigue, etc. Longer term side effects due to low platelets, low red blood cells, and lowered white blood cells – fatigue, danger of bleeding, and severely lowered immunity. So I need to take his temp if he gets any fever 100.5 and above, and call the doctor day or night. Watch for any kind of infection. Because of the risk of bleeding, he won’t be able to use a regular razor…I need to buy an electric razor.
It’s a steep learning curve.
Lifestyle change for sure. He is blessed to have such a caring partner along side. Prayers.
Ann Kilter said:
Thank you. It’s a new direction for us.
As an encouragement–those side-effect warnings can be overwhelming…BUT, I had none of them. Took med for nausea and didn’t even have that. I was very tired & had to be careful about crowds…but overall…did well. I’m praying the same for your husband. I know it may be different meds than I took, but God knows his body. Love to you BOTH!
Ann Kilter said:
Thank you for that encouragement. This is his second day of chemo…that list is scary. So far, his nausea medicine has been effective. The only thing I am seeing is more fatigue. And I expect that his immunity will be lowered since the action of the medication is to lower his white blood cell count lower. Grace and love to you.